Sur un problème de dualité lié aux sphères en géométrie des nombres. (On a duality problem related to spheres in geometry of numbers). (French) Zbl 0677.10022

Let L be a lattice in \({\mathbb{R}}^ n\) and \(L^*=\{y\in {\mathbb{R}}^ n:\) \(x\cdot y\) integer for all \(x\in L\}\) its dual lattice. Let \(\| L\| =\min \{\| x\|:\) \(x\in L\setminus \{0\}\}\) and \(S(L)=\{x\in L:\) \(\| x\| =\| L\| \}\). Call L dually extreme if among all lattices M sufficiently close to L the expression \(\| M \| \cdot\) \(\| M^*\|\) attains its maximum for \(M=L\). In order to define the concepts of dually perfect and dually eutactic lattices let End be the space of all real symmetric \(n\times n\)-matrices. For \(x\in {\mathbb{R}}^ n\) let \(\phi_ x\) be the linear form on End defined by \(\phi_ x(u)=x^{tr}ux\) for \(u\in End\). The lattice L is dually perfect if the linear forms \(\phi_ x: x\in S(L)\cup S(L^*)\) generate all linear forms on End. It is dually eutactic if there are positive numbers \(\rho_ x: x\in S(L)\), \(\rho_ y: y\in S(L^*)\) such that \(\sum \{\rho_ x\phi_ x: x\in S(L)\}=\sum \{\rho_ y\phi_ y: y\in S(L^*)\}.\)
In the first part of this article the authors give some results on constants introduced by R. A. Rankin [J. Lond. Math. Soc. 28, 309- 314 (1953; Zbl 0050.274)] and related to Hermite’s constant. Then the following analogs of classical theorems due to Korkine and Zolotareff and Voronoi, respectively, are proved: (i) A lattice L is dually extreme if and only if the system of inequalities \(\phi_ x(u)\geq 0: x\in S(L)\), \(\phi_ y(u)\leq 0: y\in S(L^*)\) has only the trivial solution \(u=0\) in End. (ii) A lattice is dually extreme if and only if it is dually perfect and dually eutactic.
In the final part of the paper classical lattices introduced by Korkine and Zolotareff, Coxeter, Barnes and others are investigated. For \(n\leq 4\) all dually extreme lattices are determined. (For additional references consult the reviewer and C. G. Lekkerkerker [Geometry of Numbers (North-Holland (1987; Zbl 0611.10017 and Zbl 0198.380)].)
Reviewer: P.Gruber


11H55 Quadratic forms (reduction theory, extreme forms, etc.)
11H06 Lattices and convex bodies (number-theoretic aspects)
11H60 Mean value and transfer theorems
Full Text: DOI


[1] Barnes, E. S., Note on extreme forms, Canad. J. Math., 7, 150-154 (1955) · Zbl 0065.03003
[2] Barnes, E. S., On a theorem of Voronoï, (Proc. Cambridge Philos. Soc., 53 (1957)), 537-539 · Zbl 0078.03703
[3] Barnes, E. S., The perfect and extreme senary forms, Canad. J. Math., 9, 235-242 (1957) · Zbl 0078.03704
[4] Barnes, E. S., The construction of perfect and extreme forms I, Acta Arith., V, 57-79 (1958) · Zbl 0083.04201
[5] Barnes, E. S., The construction of perfect and extreme forms II, Acta Arith., V, 205-222 (1959) · Zbl 0089.02706
[6] Barnes, E. S., Criteria for extreme forms, J. Austral. Math. Soc., 1, 17-20 (1959) · Zbl 0109.03303
[7] Blichfeldt, H. F., The minimum value of positive quadratic forms in six, seven and eight variables, Math. Z., 39, 1-15 (1935) · Zbl 0009.24403
[8] Cassels, J. W.S., (An Introduction to the Geometry of Numbers (1959), Springer-Verlag: Springer-Verlag Heidelberg) · Zbl 0086.26203
[9] Chaundy, T. W., The arithmetic minima of positive quadratic forms (I), Quart. J. Math. Oxford, 17, 166-192 (1946) · Zbl 0060.11102
[10] Coxeter, H. S.M., Extreme forms, Canad. J. Math., 3, 391-441 (1951) · Zbl 0044.04201
[11] Coxeter, H. S.M.; Todd, J. A., An extreme duodenary form, Canad. J. Math., 5, 384-392 (1954) · Zbl 0052.01602
[12] Hermite, Ch., Œuvres, ((1905), Gauthier-Villars: Gauthier-Villars Paris), 100-163, Tome 1 · JFM 39.0024.01
[13] Korkine, A.; Zolotareff, G., Sur les formes quadratiques positives quaternaires, Math. Ann., 5, 581-583 (1872) · JFM 04.0081.03
[14] Korkine, A.; Zolotareff, G., Sur les formes quadratiques, Math. Ann., 6, 366-389 (1873) · JFM 05.0109.01
[15] Korkine, A.; Zolotareff, G., Sur les formes quadratiques positives, Math. Ann., 11, 242-292 (1877) · JFM 09.0139.01
[16] Larmouth, J., The enumeration of perfect forms, (Atkin; Birch, Computers in Number Theory (1971), Academic Press: Academic Press New York/London) · Zbl 0217.03201
[17] Leech, J., Notes on sphere packings, Canad. J. Math., 19, 251-267 (1967) · Zbl 0162.25901
[18] Minkowski, H., Lettre à Hermite (1891), (Ges. Abh. (1967), Chelsea: Chelsea New York)
[19] Oesterlé, J., Le théorème des classes jumelles de Zimmert et les formules explicites de Weil, (Sem. Th. Nombres. Sem. Th. Nombres, Paris, 1983-1984 (1985), Birkhäuser: Birkhäuser Bâle) · Zbl 0569.12004
[20] Rankin, R. A., On positive definite quadratic forms, J. London Math. Soc., 28, 309-314 (1953) · Zbl 0050.27401
[21] Scott, P. R., On perfect and extreme forms, J. Austral. Math. Soc., 4, 56-77 (1964) · Zbl 0119.04501
[22] Scott, P. R., The construction of perfect and extreme forms, Canad. J. Math., 18, 147-158 (1966) · Zbl 0136.03102
[23] Stacey, K. C., The enumeration of perfect septenary forms, J. London Math. Soc., 10, 97-104 (1975) · Zbl 0297.10012
[24] Stacey, K. C., The perfect septenary forms with \(D_4 = 2\), J. Austral. Math. Soc., 22, 144-164 (1976) · Zbl 0332.10014
[25] Stiemke, E., Über positive Lösungen homogener linearer Gleichungen, Math. Ann., 76, 340-342 (1915) · JFM 45.0168.04
[26] Voronoï, G., Nouvelles applications des paramètres continus à la théorie des formes quadratiques, J. Reine Angew. Math., 134, 198-211 (1908) · JFM 38.0261.01
[27] Zimmert, R., Ideale kleiner Norm in Idealklassen und eine Regulatorabschätzung, Invent. Math., 62, 367-380 (1981) · Zbl 0456.12003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.